Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Blacksburg, VA

May 18, 2004Alleghany County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2004, 7:36 PM EDT for Alleghany County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 7:36 PM EDT (23:36 UTC)
Expired
May 18, 2004, 8:15 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS51 KRNK 182336
SVRRNK
VAC005-560-190015-
/NEW.KRNK.SV.W..040518T2334Z-040519T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  CLIFTON FORGE IN WEST CENTRAL VIRGINIA

* UNTIL 815 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CLIFTON
  FORGE CITY. THIS STORM WAS MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF IRON GATE AND NEAR LONGDALE FURNACE
  BY 815 PM EDT

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3795 7993 3789 7987 3788 7980 3789 7976
      3786 7971 3784 7971 3780 7973 3779 7977
      3783 8003 3796 7998

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 18, 2:56 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
256 PM EDT TUE MAY 18 2004

.DISCUSSION...

.SHORT TERM...

WILL SEE SCTD CONVECTION...ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE EARLY THIS EVENING...THEN EXPECTING A LULL...BEFORE MORE
ORGANIZED CONVECTION APPROACHES WEDNESDAY MORNING...MAINLY AFTER
DAYBREAK. HAVE SLOWED DOWN TIMING OF POPS SOME. FRONT NEVER MAKES IT
INTO THE FA...AND 5H RIDGE/SFC HIGH STRENGHTEN ONCE AGAIN...SENDING
FRONT BACK NORTH WED NIGHT-THU. NONETHELESS GOOD THETA RIDGING...LOW
LVL CONVERGENCE...AND WEAK UPPER SUPPORT WILL BE ENOUGH TO BRING
ENTIRE FA A CHANCE OF TSRA...WITH MOST CONCENTRATED ALONG AND JUST
EAST OF THE BLUE RIDGE.

PCPN AGAINS DIES DURING THE LATE EVENING...AND SOMEWHAT OF A REPEAT
FOR THURSDAY...ALTHOUGH COVERAGE SHOULD LESS...AS HEIGHTS BUILD.

HAVE KEPT TEMPS CLOSE TO MAV...A LITTLE LOWER ON MINS...AND A TOUCH
HIGHER ON MAXES.

.LONG TERM (FRI-TUE)...

BASICALLY KEEPING THE SAME SUMMER LIKE PATTERN...ALTHOUGH HEIGHTS
LOOK TO FALL TOWARD TUESDAY...IN RESPONSE TO A DIGGING S/W IN THE
NRN PLAINS. THIS BRINGS A FRONT EVER CLOSER TO THE FA. SO UNTIL
THEN...WE WILL MAINLY STAY IN THE DIURNAL SLIGHT CHANCE/LOW CHANCE
OF CONVECTION FRI-MONDAY...WITH BEST CHANCE REMAINING IN THE HIGHER
TERRAIN AND ADJACENT AREAS. TEMPS WILL BE ABOVE NORMAL...BUT
DEPENDENT ON ANY CLOUD COVER FROM TSRA.

TUESDAY...HAVE ADDED CHANCE POPS FA WIDE AS FRONT HEADS INTO NRN
VA/WV.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 18, 3:56 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018-019-VAZ007-009>020-WVZ042>045-190756-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-
TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
356 AM EDT TUE MAY 18 2004

.DAY ONE...

SCATTERED SHOWERS AND HEAVIER THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE MOUNTAINS THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SLOW MOVING WITH LOCALLY TORRENTIAL DOWNPOURS POSSIBLE. THIS COULD
LEAD TO LOCALIZED FLOODING OF SMALLER CREEKS AND STREAMS. IN
ADDITION...AN ISOLATED SEVERE THUNDERSTORM CONTAINING HAIL AND
DAMAGING WINDS COULD ALSO OCCUR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT ON
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-190756-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-YADKIN NC-
356 AM EDT TUE MAY 18 2004

.DAY ONE...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY
DOWNPOURS WILL AGAIN DEVELOP THIS AFTERNOON. RAINFALL TOTALS OF AN
INCH OR TWO IN A SHORT PERIOD MAY BE ENOUGH TO PRODUCE LOCALIZED
FLOODING...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY RAIN ON MONDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT ON
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.